I’m on vacation so thought I’d share some suggestions from WebMD on how to feel better during treatment.
Feel Better During Breast Cancer Treatment
By Gina Shaw
Reviewed by Melinda Ratini, DO, MS
Cancer medicines are strong. And their side effects can be intense, but you’ve got ways to ease them.
The key is to let your doctor know what’s bothering you, so he can recommend changes to help you.
In some cases, he may be able to change your prescriptions or adjust the dose. For example, with chemotherapy, “we try to get a dose that works against the tumor but that the patient can still tolerate,” says Julie Gralow, MD, of the Seattle Cancer Care Alliance.
These are common side effects and tips to help you manage them.
Nausea and Vomiting
Chemotherapy may give you these stomach issues.
Tips: Your doctor may prescribe an anti-nausea drug or even recommend acupuncture. Research shows that this ancient Chinese practice of placing needles into your skin at specific points may help relieve nausea and vomiting.
You can also make some changes in your diet to soothe your stomach, including these:
- Eat several small meals a day instead of three large ones.
- Ease nausea with natural ginger found in sodas, teas, and candies.
- Be bland. Stay away from greasy, fried, salty, sweet, or spicy foods.
- Avoid food with strong smells. And stay out of the kitchen while others are cooking.
- Stay hydrated. Sip clear liquids like broth, juice, and sport drinks throughout the day.
- Wait at least an hour after treatment to eat and drink.
Tip: Get moving.
“Research shows that women who get regular exercise during cancer treatment feel better and have more energy,” says Virginia Borges, MD, of the University of Colorado-Denver School of Medicine.
You don’t have to push hard or go far. Do what you can. Try gentle forms of yoga, brisk walks, or other moderate exercise.
During chemotherapy and radiation, make your workouts less intense than they were before you had cancer. When you’re ready, you can gradually make them more challenging.
Ask your doctor if there are any limits on what you can do. For instance, if your immune system is weaker because of treatment, it might be best not to exercise in a gym where you might be exposed to other people’s germs. Your doctor can also check for other causes of fatigue such asanemia and thyroid problems.
Pain or Tingling in Hands and Feet
Doctors call this “neuropathy.” It’s a side effect of some chemotherapy drugs. It can also happen after cancer surgery or radiation, or for other reasons, including the cancer itself.
Tip: Tell your doctor as soon as you feel symptoms. She may change the dose of your cancer medicine or add another drug to help.
Peeling, Redness on Hands and Feet
Some drugs that treat breast cancer can cause “hand-foot syndrome.” This involves a sunburn-like redness, tenderness, and sometimes, peeling on the palms of the hand and soles of the feet.
Tip: Use thick emollient creams several times a day, Borges suggests. At night, wear socks or gloves to bed. A B6 vitamin supplement may also help.
If these things don’t work, your doctor may want to change your dosage or extend your “time off” cycle with the drug.
Several kinds of chemotherapy can cause these. Radiation can also cause them. They’re painful and make it hard to eat and drink.
- Use a soft toothbrush.
- Avoid whitening toothpastes and mouthwashes, which may irritate sores.
- Suck on ice pops or ice chips.
- Avoid spicy or crunchy foods.
- Skip alcohol and fizzy or acidic drinks, such as tomato and citrus juices.
- Drink through a straw.
Ask your doctor about pain relief if these tips aren’t helping enough.
Swollen, Heavy Arms or Hands
If you’ve had lymph nodes removed from your armpit or chest during breast cancer surgery, you’re more likely to get lymphedema, a buildup of fluid in the fatty tissues just under the skin in those areas.
To lower your odds of getting this condition, try to avoid cuts, burns, constriction, and muscle strain on your affected side.
- Have blood draws, shots, and blood pressure checks on the opposite side if possible.
- Wear protective gloves when doing housework and cooking.
- Use antibiotic cream on scratches.
- Wear compression sleeves on long plane flights.
- Avoid heavy lifting on your affected side.
If you already have lymphedema, ask your doctor to recommend a specially trained physical therapist who can ease the swelling and give you compression garments, special bandages, and exercises to do.
Not all chemo drugs make you lose your hair. If yours does, you have choices about whether and how to cover your head.
Tip: You can explore your options and try on wigs, scarves, and hats, as well as see how you feel with your head uncovered. You might build a “wardrobe” of head coverings that you can change into any time.
If you decide to get a wig, the American Cancer Society says it’s tax-deductible, and your health insurance may cover it. The ACS recommends that you ask your doctor to write a prescription for a “cranial prosthesis” and not mention a “wig” on the prescription.